Loperamide is a µ-opioid receptor agonist indicated for the treatment of diarrhea in ages 2 and up and sold over-the-counter in the U.S. Because it targets only the myenteric plexus in the gastrointestinal tract, the potential for abuse is low and toxicity reports are rare. A case report in Pharmacotherapy details a 54-year-old woman with type 2 diabetes and chronic postcholecystectomy diarrhea who developed episodes of cardiac pauses, nonsustained ventricular tachycardia, and eventually runs of sustained ventricular tachycardia with hemodynamic instability.
The patient presented to an outside hospital after two episodes of syncope; her electrocardiogram (ECG) showed sinus arrest, slow junctional escape rhythm, and frequent premature ventricular contractions on arrival. She experienced an episode of sustained polymorphic ventricular tachycardia requiring cardiopulmonary resuscitation that included electrical cardioversion andintubation/mechanical ventilation shortly after arrival. Despite an echocardiogram showing a structurally normal heart, a coronary angiogram showing normal coronary arteries, and right heart catheterization documenting normal hemodynamics, the patient continued to have multiple episodes associated with hypotension of sustained ventricular tachycardia that appeared to be initiated by PVCs following sinus pauses. A transvenous pacemaker was inserted and she was successfully extubated.
In reviewing the medical and medication history, a cholecystectomy eight years prior that was followedby severe chronic diarrhea was noted. The patient self-treated the diarrhea with loperamide 2mg capsules and over time gradually increased the dose; at the time of admission, she was taking 144mg per day and had maintained this dose for two years. The recommended maximum daily dose is 16mg for acute diarrhea (stopping after 48 hours if ineffective) and maintenance of 4–8mg/day for chronic diarrhea.
Treatment with cholestyramine 4mg/twice daily was initiated, which controlled the symptoms. The patient was instructed to avoid using loperamide. No ventricular tachycardia or bradycardia episodes were reported two months after discharge.
Only two previous cases of ventricular dysrhythmias linked to high doses of loperamide have been reported, but additional studies are needed to confirm a causal relationship. Clinicians should monitor patient use of loperamide and be aware of potential cardiac adverse events with overuse of this medication.
READ FULL ARTICLE From Wiley Online Library